Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 252, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 17, 2018, 4:58 PM EDT for Page County, Virginia. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2018, 4:58 PM EDT (20:58 UTC)
- Expired
- Aug 17, 2018, 5:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Page County, VA
The radar
The Sterling radar (KLWX), 104 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:01 PM EDT | TSTM WND DMG | Hamburg, VA | DOWNED TREE ON AIRPORT ROAD. |
| Aug 17, 5:01 PM EDT | TSTM WND DMG | Luray, VA | DOWNED TREE ON AIRPORT ROAD. |
| Aug 17, 5:15 PM EDT | TSTM WND DMG | Hamburg, VA | DOWNED TREE ON AIRPORT ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 750 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981
WUUS51 KLWX 172058
SVRLWX
VAC139-172145-
/O.NEW.KLWX.SV.W.0252.180817T2058Z-180817T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
458 PM EDT FRI AUG 17 2018
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Page County in northwestern Virginia...
* Until 545 PM EDT.
* At 458 PM EDT, a severe thunderstorm was located near Stanley, or
16 miles south of Woodstock, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Luray, Shenandoah, Stanley, Alma, Kimball, Newport, Honeyville,
Ingham, Leaksville, Ida, Hamburg, Fairview and Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors to protect yourself from wind and lightning. Trees around
you may be downed from damaging winds, so if you are near large
trees, move to an interior room on the lowest floor. Don't drive
underneath trees or in wooded areas until the threat has passed.
&&
LAT...LON 3860 7865 3862 7862 3865 7861 3872 7855
3870 7835 3864 7834 3852 7849 3853 7856
3845 7856 3846 7862 3850 7863 3849 7865
3851 7869
TIME...MOT...LOC 2058Z 282DEG 13KT 3864 7855
HAIL...<.75IN
WIND...60MPH
$$
DHOF2 follow-up statements
242
WWUS51 KLWX 172123
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
523 PM EDT FRI AUG 17 2018
VAC139-172145-
/O.CON.KLWX.SV.W.0252.000000T0000Z-180817T2145Z/
Page VA-
523 PM EDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR PAGE COUNTY...
At 522 PM EDT, a severe thunderstorm was located near Luray, or 18
miles south of Woodstock, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Luray, Shenandoah, Stanley, Alma, Kimball, Newport, Honeyville,
Ingham, Leaksville, Ida, Hamburg, Fairview and Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors to protect yourself from wind and lightning. Trees around
you may be downed from damaging winds, so if you are near large
trees, move to an interior room on the lowest floor. Don't drive
underneath trees or in wooded areas until the threat has passed.
&&
LAT...LON 3860 7865 3862 7862 3865 7861 3872 7855
3870 7835 3864 7834 3852 7849 3853 7856
3845 7856 3846 7862 3850 7863 3849 7865
3851 7869
TIME...MOT...LOC 2122Z 282DEG 13KT 3862 7844
HAIL...<.75IN
WIND...60MPH
$$
DHOF276
WWUS51 KLWX 172136
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
536 PM EDT FRI AUG 17 2018
VAC139-172146-
/O.EXP.KLWX.SV.W.0252.000000T0000Z-180817T2145Z/
Page VA-
536 PM EDT FRI AUG 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR PAGE COUNTY WILL EXPIRE AT 545
PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
LAT...LON 3860 7865 3862 7862 3865 7861 3872 7855
3870 7835 3864 7834 3852 7849 3853 7856
3845 7856 3846 7862 3850 7863 3849 7865
3851 7869
TIME...MOT...LOC 2136Z 282DEG 13KT 3861 7838
$$
DHOFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:45 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 17, 3:45 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 345 PM EDT Fri Aug 17 2018 .SYNOPSIS... A cold front will slowly approach from the northwest and Saturday, then gradually cross the region Saturday night into Sunday. High pressure will briefly dominate Monday before another system approaches towards the middle of next week. && .NEAR TERM /THROUGH SATURDAY/... Latest surface analysis depicts high pressure dominating the western Atlantic and a slow moving frontal boundary extending from New England southwest across the Great Lakes into the Corn Belt. Aloft, a ridge dominates the western Atlantic east of Florida while a closed low is over Chicago. Tonight, the front will slowly slip southeast toward the region, but should remain outside the CWA. However, ample CAPE combined with limited shear and passing shortwave energy combined with falling heights is resulting in decent storm organization across our western zones, and this will likely translate east or northeast through the rest of the afternoon into the evening. Damaging winds are the main threat, but hail is possible with the strongest cores. Storms should gradually weaken late this evening and overnight as they continue moving northeast, with the overnight hours turning out mostly quiet. Lows will remain warm, with 70s common. The cold front will slowly slide southeast towards the region on Saturday, but will remain north of the CWA through the day. Thus, we will remain unstable, and with the upper low opening into a trough and passing to the north, more storms look likely. It should start quiet in the morning as well, likely aiding to destablization, though at this point expect less CAPE due to greater cloud cover. Otherwise, flash flooding and gusty winds look to remain a threat. Highs will be a bit cooler than today, but should approach 90 in much of the area. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... Front slowly crosses the area Saturday night and Sunday, and trough axis passes late Saturday night, so overall, expect less activity on Sunday. However, lingering instability may still generate some showers and a thunderstorm or two on Sunday. Highs will be cooler, with 80s common. By Sunday night, some clearing should take place as high pressure builds southward into the area. Lows will drop into the 60s. && .LONG TERM /MONDAY THROUGH FRIDAY/... On Monday, a upper level trough will exit the region to the east. Behind the trough, a weak upper level ridge will build into the region from the west. A frontal boundary is forecast to stall off to the south of the region becoming a focus for precipitation. A high pressure will try to build over the region. The region is expected to see a brief dry period on Monday but showers can't be ruled in the southern parts of our CWA. Tuesday into Wednesday, a upper level trough will approach from the west early on Tuesday. A warm front will move northward through the region creating a southerly flow and transport warm and moist air into our area. Thunderstorms and showers will be possible on Tuesday especially later in the day as a cold front approaches from the west. These storms have the potential to be severe and cause localized flooding due to PWAT values over two inches. The cold front is expected to finally move through our region early Wednesday morning. Showers and storms will be possible Tuesday night into Wednesday morning with showers lingering through Wednesday morning. The best location for showers on Wednesday will be on the west side of the Blue Ridge due to a westerly flow creating upslope induce showers. Daytime high temperatures are expected to be seasonal below average in the upper 70s and low 80s. On Thursday, a high pressure system will build over the region and linger through the early parts of the weekend. Day time high temperatures look to remain below average in the low 80s. Winds will be light out of the north. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Mainly VFR through Sunday night, but scattered showers/t-storms will present issues with low cigs/low vis/lightning and gusty winds, primarily during the afternoon and evening hours. Some reductions in vis/cig possible during the late night/early morning hours due to fog development, most likely at MRB/CHO but possibly at IAD/BWI as well. On Monday, skies will remain mostly cloudy with only scattered showers expected.Winds will be light out of the east northeast. VFR conditions are likely at this time. On Tuesday, a frontal boundary will approach from the west. Showers and thunderstorms will be possible with mostly cloudy skies. Winds will be light out of the south. The transport moisture into the region will lead to increasing cloud cover. SubVFR conditions will be possible especially within storms. && .MARINE... Pressure gradient increasing ahead of an approaching cold front will result in SCA conditions this aft into early Saturday. In addition, scattered t-storms this aft/even may result in gusty winds, with the need for special marine warnings. As the front slowly crosses the region on Saturday and Sunday, the gradient should diminish, but scattered t-storms will again be possible each day. Skies should remain mostly cloudy Monday with light winds out of the west to northwest. A few showers will be possible over marine areas near central Virgina. Isolated showers will be possible. A cold front will approach from the west Tuesday. Thunderstorms and showers will be possible with winds out of the south. A southerly flow could lead to a channeling effect which may lead to wind gusts above 15 to 20 knots. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...Small Craft Advisory until 10 AM EDT Saturday for ANZ530>543. && SYNOPSIS...RCM NEAR TERM...RCM SHORT TERM...RCM LONG TERM...JMG AVIATION...RCM/JMG MARINE...RCM/JMG
Hazardous weather outlook, Aug 17, 7:24 AM EDT, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 724 AM EDT Fri Aug 17 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181130- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 724 AM EDT Fri Aug 17 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight A severe thunderstorm with damaging wind gusts and large hail is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Locally heavy rain with isolated to scattered incidents of flooding are possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotters should report significant weather via standard operating procedures. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-181130- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 724 AM EDT Fri Aug 17 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A severe thunderstorm with damaging wind gusts and large hail is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Locally heavy rain with isolated to scattered incidents of flooding are possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotters should report significant weather via standard operating procedures.
In the hours before
Local storm report, Aug 17, 4:26 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
426 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG SHARPSBURG 39.46N 77.76W
08/17/2018 WASHINGTON MD 911 CALL CENTER
TREES AND WIRES DOWN ON 17000 BLOCK OF SNYDERS LANDING
ROAD.
&&
EVENT NUMBER LWX1801671
KJPLocal storm report, Aug 17, 4:32 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG 2 NNE ANTIETAM 39.44N 77.73W
08/17/2018 WASHINGTON MD 911 CALL CENTER
TREES AND WIRES DOWN NEAR INTERSTECTION OF HORSESHOE
BEND ROAD AND SHARMANS RUN.
&&
EVENT NUMBER LWX1801672
KJPLocal storm report, Aug 17, 4:33 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
433 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG 2 NW TIMBERVILLE 38.66N 78.80W
08/17/2018 ROCKINGHAM VA TRAINED SPOTTER
TREE DOWN BLOCKING ROADWAY ON ORCHARD RD. NEAR
MECHANICSVILLE
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX1801669
CJLLocal storm report, Aug 17, 4:37 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
437 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND DMG 1 SW KEEDYSVILLE 39.48N 77.71W
08/17/2018 WASHINGTON MD 911 CALL CENTER
TREES AND WIRES DOWN ON SOUTH MAIN STREET.
&&
EVENT NUMBER LWX1801673
KJPLocal storm report, Aug 17, 4:41 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND DMG 2 SSW WHITE POST 39.03N 78.11W
08/17/2018 CLARKE VA TRAINED SPOTTER
TREE DOWN BLOCKING ROAD ON SUGAR HILL RD. NEAR WHITE
POST
&&
EVENT NUMBER LWX1801675
CJLLocal storm report, Aug 17, 4:49 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 1 NW CHERRY GROVE 38.60N 78.89W
08/17/2018 ROCKINGHAM VA BROADCAST MEDIA
TWO TREES DOWN (ONE ON WIRES) BETWEEN COOTES STORE AND
SINGERS GLEN.
&&
EVENT NUMBER LWX1801676
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:06 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah, City of Winchester | 54 min |
| Aug 17, 2:53 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah | 67 min |
| Aug 17, 3:15 PM EDT | Severe Thunderstorm Warning | LWX | Page, Shenandoah | 45 min |
| Aug 17, 3:32 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Warren | 43 min |
| Aug 17, 4:41 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Loudoun, Rappahannock, Warren | 49 min |
| Aug 17, 4:48 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, City of Harrisonburg | 18 min |
| Aug 17, 5:06 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Rappahannock | 39 min |
| Aug 17, 5:49 PM EDT | Severe Thunderstorm Warning | LWX | Madison | 41 min |
| Aug 17, 5:53 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Rappahannock | 36 min |
| Aug 17, 5:55 PM EDT | Special Marine Warning | LWX | 67 min | |
| Aug 17, 7:45 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Madison, Page, Rockingham | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.